Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online
Ask a Urologist   »  

Taking Sulfameth for burning in urinary tract. All test normal. Getting headaches from medicine. Suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11953 Questions
My husband is taking SULFAMETH/TRIMETHOPRIM 800/160 for burning in the urinary tract. All tests have shown no infection, but the burning continues. He is suffering from intense headaches from the medicine, and when he stopped taking the medicine, because of the headaches, the burning returned.
Posted Fri, 21 Jun 2013 in Urinary and Bladder Problems
Answered by Dr. Michelle Gibson James 25 minutes later
Hi, thanks for using healthcare magic

Dysuria is uncomfortable feeling such as burning , on urination.

It can be caused by any condition that irritates the urinary tract. The most common cause is infection but if this has been ruled out by tests then the doctor will look for other possible causes.

Other causes of burning on urination or dysuria are : (1) benign enlargement of the prostate can sometimes be associated with burning. This would be checked by prostatic exam and PSA blood test. It is treated with medication and surgery can be done if it is very large.
(2) urethral stricture- this is narrowing of the urethra. The urethra is the passage that leads from the bladder through which the urine passes. This is treated by using instruments to dilate the urethra , in some cases surgery may be needed
(3)stones- stones in any part of the urinary tract can cause burning
(4) cancer- cancer of any aspect of the urinary tract can also cause a burning sensation
(5) side effect of medication

Since your husband had tests to check for infection, his doctor may suggest an ultrasound to look at the genital tract and identify any problem areas.
In addition he or she may suggest cystoscopy which involves taking a look inside the bladder.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor